Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 9, 2020, 5:29 PM CDT for Renville County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 9, 2020, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649
WWUS83 KMPX 092229
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Tue Jun 9 2020
MNZ064-065-073-092300-
Yellow Medicine-Renville-Redwood-
529 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...EAST
CENTRAL YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 527 PM CDT, a strong thunderstorm was located 7 miles south of
Renville, or 11 miles northwest of Redwood Falls. The storm is nearly
stationary.
Winds in excess of 40 mph are possible with this storm. There is the
potential for heavy rainfall.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Redwood Falls, Olivia, Renville, Sacred Heart, Echo, Danube, Belview,
Delhi, Bechyn and North Redwood.
This includes the following highways...
U.S. Highway 212 between mile markers 60 and 78.
U.S. Highway 71 near mile marker 75, and between mile markers 94 and
103.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.
LAT...LON 4489 9528 4489 9525 4482 9494 4453 9510
4461 9544
TIME...MOT...LOC 2227Z 253DEG 1KT 4469 9522
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:27 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 9, 2:27 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Tue Jun 9 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 226 PM CDT Tue Jun 9 2020
Early afternoon water vapor imagery together with radar showed the
remnants of Cristobal drifting northward along the Mississippi River
Valley. PWAT values remain high, and there has been little if any
lighting, so once can assume that tropical rain processes are in
place with this storm.
HiRes models have come into good agreement with the heaviest rain
falling from far southeast Minnesota up through north central
Wisconsin. This could mean areas near Eau Claire, Chippewa Falls,
and Ladysmith Wisconsin could see 2-3 inches of rain, with locally
higher amounts.
The surface low will track east of the forecast area, which means
cold air advection for our locations, and this really puts a limit
on any severe weather potential. The hodographs simply don't favor
cyclonically rotating storms, and the moist adiabatic profile
supports little if any CAPE. The best chance would be at the onset
of precipitation later this afternoon, but then the LCLs are fairly
high, so overall the severe threat is fairly low.
Farther west, there will be ample surface vorticity along the
approaching frontal boundary, so could see that stretched into some
updrafts as showers and thunderstorms develop. LCLs are again quite
high, so even if there are some funnel clouds reported, the chances
of an actual touchdown are low.
On Wednesday brisk northwest winds will develop as the tropical
system phases with a shortwave trough and causes the surface low to
deepen. Forecast soundings show wind gusts near 40 mph, so will have
to watch this to see if a wind advisory may be needed. A few
lingering showers are possible as well, especially across the south
near I-90. Temperatures will be seasonably cool, with afternoon
highs struggling to reach 70.
.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue Jun 9 2020
Only changes made in the extended period was for increasing pops on
Thursday afternoon as cold air aloft together with a weak shortwave
trough should lead to rising air, clouds, and scattered shallow
convective showers. Otherwise high pressure will build over the
Great Lakes toward the end of the week. A few small chances for
showers and thunderstorms are possible early next week along a
frontal zone, but the threat for heavy rain or severe weather is
very low. Temperatures will gradually warm from the 70s later this
week to the the mid 80s next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue Jun 9 2020
We remain at VFR to start the period, however showers from the
remnants of the tropical system are approaching eastern MN and
western WI this afternoon, likely dropping CIGS and introducing
-SHRA this afternoon. Winds are also a big concern, with a
dramatic difference between gusty NW winds in western MN versus
light and variable winds in the east. Meanwhile a pocket of dry
air is present in the central part of the state that will need to
be eroded before we start seeing -SHRA at the surface. MVFR
conditions are expected as rain pushes in with a slight chance of
IFR. No TS are expected, with CIGS lifting tomorrow after rain
departs, at the expense of gusty NW winds lingering.
KMSP...The better environment for showers has pushed east compared
to the previous issuance, with TS not expected. Scattered showers
are covered by a TEMPO group from 21-00Z, while the better chance
for showers waits until after 00Z through early Wednesday morning.
Winds start out light out of the east/southeast, but quickly back
to the NE and eventually NW overnight, increasing in intensity as
well.
/OUTLOOK FOR KMSP/
WED...VFR with MVFR/-SHRA early. Wind NW at 20G35kts.
THU...VFR. Wind NW at 15G25kts.
FRI...VFR. Wind NW at 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ015-016-
024>028.
MN...Flash Flood Watch through Wednesday morning for MNZ078.
&&
SHORT TERM...JRB
LONG TERM...JRB
AVIATION...TDHHazardous weather outlook, Jun 9, 3:02 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Tue Jun 9 2020 MNZ078-085-093-WIZ016-024>028-102015- Goodhue-Steele-Freeborn-Rusk-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 302 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of south central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Heavy rainfall and flooding are possible through tonight, and a Flash Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a small chance for thunderstorms at times, but the threat for severe weather or heavy rain is very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-015-023-102015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca- Martin-Faribault-Polk-Barron-St. Croix- 302 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are possible this evening and overnight. Some storms may produce localized heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a small chance for thunderstorms at times, but the threat for severe weather or heavy rain is very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Jun 9, 5:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Tue Jun 9 2020
MNZ064-065-073-092300-
Yellow Medicine-Renville-Redwood-
529 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...EAST
CENTRAL YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 527 PM CDT, a strong thunderstorm was located 7 miles south of
Renville, or 11 miles northwest of Redwood Falls. The storm is nearly
stationary.
Winds in excess of 40 mph are possible with this storm. There is the
potential for heavy rainfall.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Redwood Falls, Olivia, Renville, Sacred Heart, Echo, Danube, Belview,
Delhi, Bechyn and North Redwood.
This includes the following highways...
U.S. Highway 212 between mile markers 60 and 78.
U.S. Highway 71 near mile marker 75, and between mile markers 94 and
103.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.
LAT...LON 4489 9528 4489 9525 4482 9494 4453 9510
4461 9544
TIME...MOT...LOC 2227Z 253DEG 1KT 4469 9522
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:42 AM CDT | Special Weather Statement | MPX | Douglas | 48 min |
| Jun 9, 5:37 PM CDT | Special Weather Statement | MPX | Stearns | 23 min |
| Jun 9, 5:40 PM CDT | Special Weather Statement | MPX | Redwood | 35 min |
| Jun 9, 5:42 PM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Jun 9, 5:45 PM CDT | Tornado Warning | MPX | Kandiyohi | 15 min |
| Jun 9, 5:50 PM CDT | Tornado Warning | MPX | Kandiyohi | 10 min |
| Jun 9, 6:03 PM CDT | Special Weather Statement | MPX | Stearns | 27 min |
| Jun 9, 6:11 PM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Jun 9, 6:16 PM CDT | Special Weather Statement | MPX | Kandiyohi | 29 min |
| Jun 9, 6:34 PM CDT | Special Weather Statement | MPX | Stearns | 26 min |
| Jun 9, 6:47 PM CDT | Special Weather Statement | MPX | Morrison | 28 min |
| Jun 9, 6:55 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Rusk | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.